New York, 2011

High Wind in New York, April 28, 2011

April 28, 2011 · NWS BTV · 3 events in 3 counties and zones

A rapidly intensifying area of low pressure moved across the Great Lakes and St. Lawrence River valley of Ontario during the afternoon of April 28th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A rapidly intensifying area of low pressure moved across the Great Lakes and St. Lawrence River valley of Ontario during the afternoon of April 28th. Damaging southwest winds of 25 to 40 mph with measured wind gusts approaching 70 mph occurred across the St. Lawrence River Valley of New York.

There were numerous reports of tree damage but also damage to roofs and other structures in the St. Lawrence River valley portion of St. Lawrence and Franklin counties. Some of the hardest impacted communities included Ogdensburg, Lisbon, Potsdam and Massena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 28, 10:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 28, 10:13 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1113 AM EDT THU APR 28 2011

.SYNOPSIS...
COLD FRONT WILL MOVE WEST TO EAST ACROSS THE NORTH COUNTRY THIS
MORNING AND EARLY AFTERNOON AS LOW PRESSURE SYSTEM LIFTS NORTH OF
THE REGION. HIGH PRESSURE WILL RETURN FOR MOST OF THE UPCOMING
WEEKEND. ANOTHER FRONT PUSHES THROUGH THE AREA SUNDAY NIGHT...
FOLLOWED BY SURFACE HIGH PRESSURE INTO MIDWEEK NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1020 AM EDT THURSDAY...HAVE ISSUED AN UPDATE TO FORECAST TO
INCREASE POPS ACROSS THE CWA FOR SHOWERS. LATEST BATCH OF
MOD/HEAVY RAIN HAS MOVED EAST OUT OF THE AREA...AND REGIONAL RADAR
SHOWING MORE LIFTING NORTH AND IS EXPECTED TO IMPACT THE AREA
DURING THE DAY. EMBEDDED THUNDER WITHIN THESE SHOWERS WILL STILL
HAVE POTENTIAL TO BRING HEAVY DOWNPOURS AND GUSTY WINDS...SO WILL
LEAVE ENHANCED WORDING IN. ALSO...HAVE ISSUED HIGH WIND WARNING
FOR FRANKLIN/ST LAW CTYS IN NY. LATEST OBS TO OUR S AND W SHOW
GUSTS NEAR CRITERIA. W/ LL JET EXPECTED TO TRAVERSE TO AREA LATER
TDY...DECIDED TO ISSUE WARNING...WITH BEST IMPACT TO BE OVER THE
SAINT LAWRENCE VALLEY THRU 00Z FRI.

PREVIOUS DISCUSSION...ACTIVE DAY ON TAP AS STRONG COLD
FRONT MOVES WEST TO EAST ACROSS OUR FORECAST AREA WITH THE
MORNING HOURS BEING PRETTY BUSY TO START OUT. SHOWERS AND
THUNDERSTORMS MOVING ACROSS NORTHERN NEW YORK AT 4 AM WITH SEVERE
STORMS TO OUR SOUTH ACROSS CENTRAL NEW YORK. WILL CONTINUE TO
MONITOR STORMS MOVING INTO OUR FORECAST AREA FOR POSSIBLE
DAMAGING WINDS...AND ALSO FLOODING FROM HEAVY RAINFALL. RIGHT NOW
STORM TOTAL RAINFALL TOTALS IN THE DACKS ARE CREEPING UP TO NEAR
ONE AND A THIRD INCHES OF RAIN. AS THESE NUMBERS EXCEED ONE AND A
HALF INCHES...SOME FLASH FLOODING PROBLEMS ARE POSSIBLE. EXPANDED
AND EXTENDED PREVIOUS FLASH FLOOD WATCH TO INCLUDE ALL OF
VERMONT...AND OUT THROUGH 03Z TO COVER PRECIP POSSIBLY LINGERING
ACROSS EASTERN VERMONT. SOME MARGINAL INSTABILITY ACROSS THE AREA
TODAY WITH SOME LI'S GETTING DOWN TO ABOUT NEGATIVE 3 AHEAD OF
COLD FRONT. COLDER AND MORE STABLE AIR WILL MOVE INTO THE REGION
BEHIND THE COLD FRONT...CUTTING OFF CHANCES FOR SEVERE STORMS.
MAIN THREAT APPEARS TO BE STRAIGHT LINE WIND DAMAGE WITH POSSIBLE
BOWING SEGMENTS. SOME MARINE MODIFIED AIR MAY CREEP INTO EASTERN
VERMONT...DIMINISHING THREAT FOR SEVERE WEATHER FROM THE EAST
WHERE THE FLOW INCREASES FROM THE SOUTHEAST. SPC DOES HAVE MUCH
OF OUR REGION UNDER SLIGHT RISK...ESPECIALLY FROM THE CHAMPLAIN
VALLEY WESTWARD...THEREFORE HAVE ENHANCED WORDING IN THE ZONES
FOR GUSTY WINDS AND HEAVY RAIN.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
AS OF 430 AM EDT THURSDAY...REGION BECOMES STABILIZED IN COLD AIR
BEHIND COLD FRONT AND RISK FOR SEVERE WEATHER DIMINISHES
OVERNIGHT. WILL LIKELY STILL NEED TO MONITOR HYDRO CONCERNS AFTER
A THIRD DAY OF CONVECTION AND RIVERS STILL VERY HIGH AS WELL AS
SATURATED GROUND. UPPER TROF WILL PUSH WEST TO EAST ACROSS THE
AREA TONIGHT AND FRIDAY...THEREFORE CONTINUE WITH CHANCE FOR
SHOWERS DURING THIS TIME. TEMPERATURES WILL RETURN TO NEAR NORMAL
FOR TONIGHT AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 505 AM EDT THURSDAY...LINGERING SHOWERS WILL END FRIDAY
NIGHT AS UPPER TROUGH SLOWLY MOVES EAST. UPPER TROUGH THEN
AMPLIFIES OVER THE MARITIMES SATURDAY/SATURDAY NIGHT WHILE RIDGE
OF HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES. THIS WILL
RESULT IN FAIR WEATHER AND SEASONABLE TEMPERATURES.

ON SUNDAY...THE HIGH MOVES EAST AND AN APPROACHING FRONT WILL
BRING INCREASING CLOUDS AND A CHANCE OF SHOWERS LATER IN THE DAY
OR AT NIGHT. HAVE TRENDED MORE TOWARDS THE SLOWER ECMWF. MILDER
TEMPS ON SUNDAY WITH HIGHS AROUND 70.

MONDAY/TUESDAY...GFS AND ECMWF CONTINUE TO SHOW SIGNIFICANT
DIFFERENCES FOR EARLY NEXT WEEK. GFS PROGRESSIVE WITH FRONTAL
PASSAGE DURING MONDAY AND HIGH PRESSURE OVER REGION ON TUESDAY.
ECMWF ON THE OTHER HAND...DEVELOPS LARGE SCALE UPPER TROUGH OVER
THE GREAT LAKES WITH RESULT BEING MUCH SLOWER MOVEMENT OF COLD
FRONT. HAVE KEPT IN CHANCE OF SHOWERS FOR MONDAY/TUESDAY...AND
INDICATED DRIER CONDITIONS FOR WEDNESDAY. FORECASTER CONFIDENCE
LOW IN THE MONDAY THRU WEDNESDAY TIME PERIODS HOWEVER GIVEN WIDE
RANGE OF MODEL SOLUTIONS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z FRIDAY...STRONG AND DAMAGING SW WINDS AT KMSS 16Z-00Z
WITH G50 KTS EXPECTED. G30-40KT AT BTV AND OTHER TAF SITES ESPECIALLY
AFTER 18Z. WINDS WILL GRADUALLY SHIFT FROM S TO WSW DURING THE
EARLY AFTERNOON. WINDS WILL DIMINISH GRADUALLY AFTER SUNSET.

THREAT OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL DECREASE BETWEEN
16Z-21Z AFTER FRONTAL PASSAGE. MAINLY VFR EXCEPT LOCALLY MVFR IN
LOCALLY HEAVIER SHOWER AND THUNDERSTORMS.

OUTLOOK 12Z FRIDAY THROUGH MONDAY...
FRI...MAINLY VFR. PSBL MVFR IN SCT SHOWERS.
SAT...VFR UNDER HIGH PRESSURE.
SUN...MAINLY VFFR. PSBL MVFR LATE PM/NIGHT IN SHWRS AHEAD OF CDFNT.
MON...AREAS OF MVFR IN SHOWERS AS CDFNT MOVES ACROSS REGION.

&&

.HYDROLOGY...
SOME RIVERS REMAIN ABOVE FLOOD STAGE AS OF 400 AM THURSDAY.
RIVERS ARE ALL RECEDING. MAY SEE ADDITIONAL RISES FOLLOWING RAIN
FROM LAST NIGHT AND THIS MORNING...AS WELL AS EXPECTED RAIN
TODAY. HAVE EXPANDED FLASH FLOOD WATCH TO INCLUDE ALL OF
VERMONT...AND ALSO EXTENDED IT TO 03Z TONIGHT. 1/3/6 HOUR
HEADWATER FLASH FLOOD GUIDANCE IS EXTREMELY LOW IN THESE AREAS (<
2 INCHES)...WHICH SUGGESTS ANY AMOUNTS OVER 1 INCH WOULD CAUSE
CONCERN...AND OVER 1.5 INCHES LIKELY LEADING TO ADDITIONAL
FLOODING PROBLEMS. PLEASE REFER TO THE LATEST STATEMENTS FOR
UPDATED FLOOD INFORMATION FOR YOUR AREA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VTZ001>012-
     016>019.
NY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR NYZ028>031-
     034-035.
     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR NYZ026-027-
     029-030-087.

&&

SYNOPSIS...NEILES
NEAR TERM...JN/NEILES
SHORT TERM...NEILES
LONG TERM...RJS
AVIATION...RJS/SISSON
HYDROLOGY...
Hazardous weather outlook, Apr 28, 9:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT THU APR 28 2011

NYZ028-031-034-035-VTZ001>012-016>019-291415-
EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-
GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1015 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-087-291415-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
1015 AM EDT THU APR 28 2011

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ029-030-291415-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
1015 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 6:27 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
727 AM EDT THU APR 28 2011

NYZ028-035-VTZ001>012-016>019-281230-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-ORANGE VT-
ORLEANS VT-WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
727 AM EDT THU APR 28 2011

...STRONG THUNDERSTORMS WILL AFFECT ADDISON...CALEDONIA...
CHITTENDEN...CLINTON...ESSEX...FRANKLIN...GRAND ISLE...LAMOILLE...
ORANGE...ORLEANS...RUTLAND...WASHINGTON AND WINDSOR COUNTIES...

AT 718 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KNIGHT
ISLAND STATE PARK TO LEICESTER...MOVING EAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR BRIDGEWATER AROUND 730 AM...EAST ENOSBURG
AROUND 745 AM...TROY AROUND 800 AM...EAST BRIGHTON AROUND 815 AM AND
AVERYS GORE AROUND 830 AM.

LAT...LON 4501 7151 4488 7151 4475 7162 4459 7153
      4456 7159 4450 7157 4435 7182 4433 7198
      4428 7206 4407 7203 4376 7220 4365 7231
      4332 7326 4356 7326 4362 7332 4362 7336
      4360 7338 4379 7336 4380 7340 4501 7358

JN
Local storm report, Apr 28, 8:00 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
900 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      MINERVA                 43.79N  73.98W
04/28/2011                   ESSEX              NY   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY

&&

EVENT NUMBER BTV1100026

TABER
Local storm report, Apr 28, 8:10 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
910 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     FLASH FLOOD      DUANE CENTER            44.66N  74.26W
04/28/2011                   FRANKLIN           NY   EMERGENCY MNGR

            SEVERAL ROADS CLOSED NEAR DUANE

&&

EVENT NUMBER BTV1100027

TABER
Local storm report, Apr 28, 8:27 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
927 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     FLASH FLOOD      KEENE                   44.26N  73.79W
04/28/2011                   ESSEX              NY   BROADCAST MEDIA

            30 MILE SECTION OF ROUTE 73 IS CLOSED FROM KEENE TO
            INTERSTATE 87

&&

EVENT NUMBER BTV1100028

TABER
Local storm report, Apr 28, 11:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1239 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLOOD            AU SABLE FORKS          44.44N  73.67W
04/28/2011                   ESSEX              NY   AMATEUR RADIO

            GARSO LANE UNDER WATER WITH EVACUATIONS OCCURRING

&&

EVENT NUMBER BTV1100029

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern St. Lawrence

When
April 28, 12:00 PM EST to 4:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Dozens of reports of tree damage and wires down across northern St. Lawrence county as well as roof shingles in towns of Massena, Waddington and Norfolk.

High Wind, Southwestern St. Lawrence

When
April 28, 12:00 PM EST to 4:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Hundreds of reports of tree damage and wires down across St. Lawrence county...mainly along and west of Route 11 from Jefferson county northeast into Franklin county. Several structures damaged by high winds in Ogdensburg, Heuvelton and Lisbon.

High Wind, Northern Franklin

When
April 28, 1:00 PM EST to 4:00 PM EST
Where
Northern Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Dozens of reports of tree damage and wires down across northern Franklin county along Route 37 and Route 11 from Malone west to St. Lawrence county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302752, 302753, 302751.